Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 307, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 17, 2016, 12:43 AM CDT for Caddo County, Comanche County, Grady County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2016, 12:43 AM CDT (05:43 UTC)
- Expired
- May 17, 2016, 1:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Caddo County, OK, Comanche County, OK, Grady County, OK
The radar
The Norman radar (KTLX), 91 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 8:59 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted.
165
WUUS54 KOUN 170543
SVROUN
OKC015-031-051-170630-
/O.NEW.KOUN.SV.W.0307.160517T0543Z-160517T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1243 AM CDT TUE MAY 17 2016
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CADDO COUNTY IN SOUTHWESTERN OKLAHOMA...
GRADY COUNTY IN CENTRAL OKLAHOMA...
NORTHEASTERN COMANCHE COUNTY IN SOUTHWESTERN OKLAHOMA...
* UNTIL 130 AM CDT
* AT 1242 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ANADARKO TO NEAR CEMENT TO NEAR FORT SILL...
MOVING EAST AT 40 MPH. 60 MPH WINDS WERE MEASURED NEAR CYRIL.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHICKASHA...BLANCHARD...ANADARKO...ELGIN...RUSH SPRINGS...FLETCHER...
CYRIL...STERLING...ALEX...VERDEN...CEMENT...AMBER...BRIDGE CREEK...
POCASSET...NORGE...BRADLEY...LAKE CHICKASHA...MIDDLEBERG...AGAWAM AND
TABLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3467 9841 3494 9823 3515 9833 3527 9767
3468 9768
TIME...MOT...LOC 0542Z 264DEG 33KT 3510 9824 3495 9818 3471 9831
HAIL...0.88IN
WIND...60MPH
$$
..SPEG.1 follow-up statement
140 WWUS54 KOUN 170619 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 119 AM CDT TUE MAY 17 2016 OKC015-031-170628- /O.CAN.KOUN.SV.W.0307.000000T0000Z-160517T0630Z/ CADDO OK-COMANCHE OK- 119 AM CDT TUE MAY 17 2016 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CADDO AND NORTHEASTERN COMANCHE COUNTIES IS CANCELLED... THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED INTO GRADY COUNTY... THEREFORE THE WARNING HAS BEEN CANCELLED FOR CADDO AND COMANCHE COUNTIES. LAT...LON 3468 9806 3493 9796 3503 9767 3468 9768 TIME...MOT...LOC 0618Z 285DEG 39KT 3489 9776 3471 9776 $$ OKC051-170630- /O.CON.KOUN.SV.W.0307.000000T0000Z-160517T0630Z/ GRADY OK- 119 AM CDT TUE MAY 17 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR SOUTHEASTERN GRADY COUNTY... AT 118 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR ALEX TO 6 MILES NORTHEAST OF BRAY...MOVING EAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... RUSH SPRINGS...ALEX...BRADLEY...AGAWAM AND COX CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3468 9806 3493 9796 3503 9767 3468 9768 TIME...MOT...LOC 0618Z 285DEG 39KT 3489 9776 3471 9776 HAIL...0.88IN WIND...60MPH $$ ..SPEG.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:49 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 16, 10:49 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Norman OK 1049 PM CDT MON MAY 16 2016 .DISCUSSION... && .AVIATION... a thunderstorm complex will move across southwest oklahoma through the night. rain and thunder will spread east over most of oklahoma early Tuesday. ifr conditions are exected to develop behind a cold front passing the the state early tuesday. && .PREV DISCUSSION... /issued 950 PM CDT MON MAY 16 2016/ DISCUSSION... pops were increased across southwest oklahoma for the after midnight period. complex of severe thunderstorms moving through west central oklahoma is expected to continue southeast and become a larger area of rain later. no other changes were made. PREV DISCUSSION... /issued 242 PM CDT MON MAY 16 2016/ DISCUSSION... Main focus was on the next few days, especially tonight into the morning. A few storms have already developed in parts of SE CO and NE NM. Additional storms are expected to develop in this area and parts of the Panhandles late this afternoon and evening. This activity will likely merge into a thunderstorm complex that will move into parts of west central and southwest OK this evening. Additional storms will likely develop near a frontal boundary in northern OK. This activity could also develop into a thunderstorm complex moving S/SE across the area tonight. Some of the short term models show these two areas eventually merging into one big line overnight but others show them remaining somewhat separate. Either way one or more areas of showers/storms will move across much of the fa overnight into Tuesday morning. The highest potential for strong to severe storms will be with the storms coming out of the Panhandles into west central/southwest OK. This is further south than previous forecast. Damaging straight-line winds and large hail will be the main concerns with any severe storms. A cold front will also move across the region tonight into Tuesday morning. This front is expected to be in Texas by Tuesday afternoon but additional showers and storms could develop and affect southern parts of the fa Tuesday afternoon/evening. A few of these storms may become strong to severe. If, how much, and how far north showers/storms affect the fa will likely depend on what happens tonight and how far south the front moves Tuesday. Rain chances will continue for at least parts of the area through Friday but the next best chance for rain will be Wednesday afternoon into Thursday when an upper trough approaches and begins to move across the Central/Southern Plains. This system is expected to move east of the area Friday. Models show an upper ridge affecting the region as the next trough moves into the western U.S. This ridge will lead to a brief dry period before rain chances return late this weekend as the mentioned trough approaches the region. models disagree on timing of this system with the latest run of the ECMWF being slower which could have an impact on the rain chances. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 57 66 51 65 / 90 40 30 10 Hobart OK 58 64 51 65 / 80 20 30 20 Wichita Falls TX 62 73 53 68 / 70 40 50 20 Gage OK 51 59 46 63 / 80 20 20 20 Ponca City OK 53 62 48 66 / 90 30 20 10 Durant OK 64 75 57 69 / 50 50 50 20 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 26/09/09
Hazardous weather outlook, May 16, 12:40 PM CDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORMAN OK 1240 PM CDT MON MAY 16 2016 OKZ004>048-050>052-TXZ083>090-170545- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1240 PM CDT MON MAY 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT... .THUNDERSTORMS... THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF OKLAHOMA AND THE ADJACENT PARTS OF NORTHERN TEXAS. LOCATION... THERE IS AN ENHANCED RISK IN WESTERN AND NORTHWESTERN OKLAHOMA... GENERALLY WEST OF A LINE FROM NEAR CHEROKEE...TO WATONGA...TO HOBART. A SLIGHT RISK SURROUNDS THE ENHANCED RISK... COVERING AN AREA GENERALLY WEST OF A LINE EXTENDING FROM NEAR PONCA CITY...TO CHANDLER...TO WAURIKA...AND NORTH OF A LINE FROM WICHITA FALLS TO CHILDRESS TEXAS. TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE EARLY THIS EVENING THROUGH LATE TONIGHT...LIKELY BEGINNING IN FAR WESTERN AND NORTHWESTERN OKLAHOMA AFTER 6 PM. IMPACTS... LARGE HAIL UP TO THE SIZE OF TENNIS BALLS AND DAMAGING WIND GUSTS OVER 70 MPH ARE THE PRIMARY CONCERNS. THERE IS ALSO A LOW POTENTIAL FOR TORNADOES... PRIMARILY ACROSS WESTERN OKLAHOMA. DISCUSSION... A WARM FRONT WILL STALL ACROSS NORTHERN OK THIS AFTERNOON WHILE A DRYLINE MOVES INTO THE TX PANHANDLE. LATER THIS EVENING...A COLD FRONT IS EXPECTED TO MOVE SOUTH INTO NORTHWESTERN AND NORTHERN OK. STORMS WILL INITIALLY DEVELOP NEAR A TRIPLE POINT LATE THIS AFTERNOON ACROSS THE WESTERN OK PANHANDLE...AND PERHAPS NEAR THE DRYLINE OVER THE TX PANHANDLE...AND THEN MOVE SE INTO WESTERN AND NORTHWESTERN OK JUST BEFORE SUNSET. ADDITIONAL DEVELOPMENT WILL BE POSSIBLE ALONG THE COLD FRONT ACROSS NORTHERN OK THIS EVENING. ONE OR TWO STORMS MAY REMAIN DISCRETE AS THEY MOVE INTO WESTERN OKLAHOMA TONIGHT AND COULD POSE A TORNADO THREAT...IN ADDITION TO VERY LARGE HAIL AND DAMAGING WINDS...BEFORE MIDNIGHT. OVERNIGHT...STORMS MAY DEVELOP INTO ONE OR TWO COMPLEXES AS THEY MOVE SOUTHEAST ACROSS THE REGION. DAMAGING WINDS AND LARGE HAIL WILL REMAIN POSSIBLE THROUGH THE EARLY MORNING HOURS WITHIN THESE COMPLEXES...ALTHOUGH THE TORNADO THREAT WILL DIMINISH GREATLY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... .THUNDERSTORMS... THERE IS A MARGINAL RISK OF A FEW SEVERE THUNDERSTORMS TUESDAY AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THE REMAINING COMPLEX OF THUNDERSTORMS FROM MONDAY NIGHT WILL LIKELY BE PERSISTING ACROSS PORTIONS OF SOUTHEASTERN OKLAHOMA INTO NORTHEASTERN TEXAS TUESDAY MORNING. INTO THE AFTERNOON AND EVENING... REMNANT BOUNDARIES ASSOCIATED WITH THIS COMPLEX MAY BECOME THE FOCUS FOR NEW THUNDERSTORM DEVELOPMENT IN THE LATE AFTERNOON AS MODEST INSTABILITY AND SHEAR MAINTAIN ALONG THE RED RIVER VALLEY. SEVERE HAIL AND WINDS ARE THE PRIMARY CONCERNS... WITH A VERY LOW PROBABILITY OF A TORNADO. WITH THE REGION REMAINING UNDER AN ACTIVE PATTERN...SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE ALMOST DAILY FROM WEDNESDAY THROUGH FRIDAY. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Local storm report, May 17, 12:29 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1229 AM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM HAIL 6 E SWEETWATER 35.42N 99.81W
05/16/2016 E1.00 INCH BECKHAM OK EMERGENCY MNGR
&&
SCLocal storm report, May 17, 12:30 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1230 AM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM HAIL 4 E DEMPSEY 35.52N 99.75W
05/16/2016 E1.25 INCH ROGER MILLS OK EMERGENCY MNGR
&&
SCLocal storm report, May 17, 12:32 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1232 AM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 12 SSE CHEYENNE 35.45N 99.60W
05/16/2016 E1.25 INCH ROGER MILLS OK EMERGENCY MNGR
&&
SCLocal storm report, May 17, 12:34 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1234 AM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM TSTM WND DMG 3 WSW HAMMON 35.62N 99.43W
05/16/2016 ROGER MILLS OK EMERGENCY MNGR
POWER LINES DOWN
&&
SCSpecial weather statement, May 17, 12:37 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1237 AM CDT TUE MAY 17 2016
OKZ018-019-024-025-170615-
OKLAHOMA OK-CANADIAN OK-LOGAN OK-KINGFISHER OK-
1237 AM CDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR OKLAHOMA...EASTERN CANADIAN...
LOGAN AND EASTERN KINGFISHER COUNTIES UNTIL 115 AM CDT...
AT 1234 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR HENNESSEY TO 5 MILES SOUTHWEST OF CASHION TO 4 MILES EAST
OF UNION CITY...MOVING EAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
LAT...LON 3599 9735 3601 9730 3597 9727 3597 9724
3594 9720 3595 9714 3538 9714 3538 9767
3534 9767 3532 9773 3534 9776 3533 9785
3536 9786 3535 9790 3538 9794 3535 9795
3536 9798 3574 9792 3617 9799 3616 9735
TIME...MOT...LOC 0534Z 265DEG 32KT 3613 9794 3574 9773 3537 9787Special weather statement, May 17, 12:38 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1238 AM CDT TUE MAY 17 2016
OKZ023-027-038-170615-
COMANCHE OK-GRADY OK-CADDO OK-
1238 AM CDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE...
SOUTHWESTERN GRADY AND SOUTHEASTERN CADDO COUNTIES UNTIL 115 AM
CDT...
AT 1237 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 4 MILES NORTHWEST OF ANADARKO TO NEAR CEMENT TO NEAR FORT
SILL...MOVING EAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
LAT...LON 3495 9826 3515 9844 3522 9794 3498 9777
3468 9787 3468 9814 3467 9814 3465 9843
TIME...MOT...LOC 0537Z 265DEG 31KT 3510 9831 3496 9818 3467 9836The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:14 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 46 min |
| May 16, 9:31 PM CDT | Tornado Warning | OUN | Ellis, Roger Mills | 29 min |
| May 16, 9:57 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Greer, Roger Mills, Washita | 48 min |
| May 16, 10:02 PM CDT | Tornado Warning | OUN | Beckham, Roger Mills | 28 min |
| May 16, 10:29 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Greer, Roger Mills, Washita | 46 min |
| May 16, 10:53 PM CDT | Special Weather Statement | OUN | Dewey | 37 min |
| May 16, 10:57 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Kiowa, Washita | 48 min |
| May 16, 11:04 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 41 min |
| May 16, 11:35 PM CDT | Special Weather Statement | OUN | Greer | 25 min |
| May 16, 11:38 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Kingfisher | 52 min |
| May 16, 11:43 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Tillman, Washita | 47 min |
| May 16, 11:59 PM CDT | Special Weather Statement | OUN | Harmon | 31 min |
| May 17, 12:37 AM CDT | Special Weather Statement | OUN | Kingfisher, Logan, Oklahoma | 38 min |
| May 17, 12:38 AM CDT | Special Weather Statement | OUN | Grady | 37 min |
| May 17, 12:53 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 52 min |
| May 17, 1:24 AM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 51 min |
| May 17, 1:27 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain, Stephens | 48 min |
| May 17, 1:32 AM CDT | Special Weather Statement | OUN | Cleveland, Lincoln, Pottawatomie | 28 min |
| May 17, 1:46 AM CDT | Special Weather Statement | OUN | Tillman | 29 min |
| May 17, 2:07 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 38 min |
| May 17, 2:58 AM CDT | Special Weather Statement | OUN | Cotton | 32 min |
| May 17, 4:14 AM CDT | Special Weather Statement | OUN | Kay, Noble, Payne | 31 min |
| May 17, 7:36 AM CDT | Areal Flood Advisory | OUN | Tillman | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.